Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 208, NWS Springfield, MO

June 28, 2001Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2001, 5:43 PM CDT for Greene County, Polk County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 28, 2001, 5:43 PM CDT (22:43 UTC)
Expired
Jun 28, 2001, 6:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:05 PM CDTHail 0.75Half Way, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282246
SVRSGF
MOC077-167-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT THU JUN 28 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI
  POLK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A CLUSTER OF SEVERE THUNDERSTORMS IN THE VICINITY OF FAIR GROVE...
  DRIFTING NORTH AT 5 MPH. ADDITIONAL SEVERE THUNDERSTORMS WILL
  CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHERN AND EASTERN POLK 
  COUNTY. THESE SEVERE THUNDERSTORMS WILL LIKELY PRODUCE HAIL TO THE
  SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIR GROVE BY 555 PM CDT.
   PLEASANT HOPE BY 625 PM CDT.

THE TOWNS OF BASSVILLE AND EBENEZER ARE ALSO IN THE PATH OF THIS
STORM.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL ACROSS GREENE COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3727 9335 3726 9309 3741 9308 3743 9317
          3764 9319 3766 9338

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:12 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 3:12 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 28 2001

PROBLEM THIS FORECAST PERIOD CONTINUES TO BE CUTOFF LOW.

LATEST FORECAST SCENARIO HAS BECOME ROUTINE AS CUTOFF UPPER LOW
ENSURES THAT TSTMS OR SHWRS DVLP DURING THE AFTN HRS AND DIMINISH
BY SUNSET. WHAT HAS BEEN NON-ROUTINE IS WHERE STORMS DVLP AND
WHICH ONES BECOME SVR. CAPE RANGED FROM 2000 TO 3000 J/KG WITH
LI OF MINUS 8. HIGH CAPE VALUES WILL SUPPORT STRONG UPDRAFTS WITHIN
TSTMS. STRONG VEERING OF WINDS WITH HEIGHT...ALTHOUGH OF WEAK
SPEEDS...WILL SUPPORT SOME SUPERCELL STORMS. SINCE WIND FLOW ALOFT
IS RATHER WEAK...XPCT PULSE TYPE SVR TSTMS.

LATEST SFC ANALYSIS SHOWED WEAK OUTFLOW BOUNDARY FROM XTRM SERN KS
THRU WCNTRL AR. RICH MSTR WAS FLOWING NWD FROM THIS BOUNDARY AND
INTO XTRM SERN KS AND SWRN MO THIS AFTN. DWPTS HAVE INCRSD TO 69 DEG
F AT SGF...AFTER BEING IN THE LOWER 60S EARLIER TODAY. SFC WIND
FLOW OVER SWRN MO WAS ESERLY NORTH OF BOUNDARY. APPEARS THAT A MAX
OF MSTR CONVRGC WAS IN PLACE OVER SERN KS AND SWRN MO. NUMEROUS CELLS
HAVE ALREADY DVLPD IN THIS AREA OF THE CWFA AND HAVE COME CLOSE TO
BECOMING SEVERE.

FURTHER AWAY FROM THE BOUNDARY...AS MENTIONED EARLIER...MSTR CONVRGC
WAS LESS. ONLY A FEW CELLS DVLPD SO FAR. HOWEVER TCU COVERS A LARGE
PORTION OF THE CWFA...DUE TO THE VERY UNSTABLE AIRMASS IN PLACE.

WILL HIT POPS HARD FOR THE FAR WSTRN ZONES THIS EVENING...WITH A 70
PCT CHANCE AND MENTION THE PSSBLTY OF LARGE HAIL...DMG WIND...HVY
RAIN. ELSEWHERE WILL MENTION ONLY HVY RAINFALL WITH POPS DIMINISHING
FROM A 50 PCT AT SGF TO 30 PCT FOR VIH.

OTHERWISE LOOKS LIKE FRIDAY WILL BE SIMILAR TO TODAY AS UPPER LOW
WILL BE OVER MO. WILL HAVE TO BROADBRUSH POPS ACROSS THE ZONES...DUE
TO UNCERTAINTIES...REGARDING PLACEMENT OF FUTURE OUTFLOW BOUNDARIES.

ETA MODEL APPEARS TO HAVE BETTER HANDLE ON UPPER LOW THAN AVN OR
NGM. AS ETA MODEL IS CONSISTENT WITH MOVING UPPER LOW SWWD BY 60HRS
WHILE MAINTAINING A CIRCULATION. AVN STRETCHES UPPER LOW NEWD AND
SWWD WHILE LOSING CIRCULATION. THIS IS INCONSISTENT WITH THE LAST
FEW DAYS OF MODEL RUNS. 28/00Z MRF WAS CONSISTENT WITH MOVING UPPER
LOW INTO ERN TX BY MON...MUCH BETTER THAN 28/00Z RUN OF THE CANADIAN
MODEL...AS THE 28/00Z CANADIAN MODEL MOVES UPPER LOW INTO MS. 28/12Z
RUN OF CANADIAN MODEL WAS CLOSER IN AGREEMENT WITH 28/00Z MRF.

THE EXTENDED HAS WNWLY UPPER FLOW ACROSS THE NRN PORTION OF THE
COUNTRY. HOWEVER SFC PATTERN AS FCST BY THE MRF WOULD PLACE BEST
CHANCES FOR NWRLY FLOW TYPE MCC EVENTS WELL TO OUR WEST. COLD FRONT
MOVES IN ON WED BUT FRONTAL CONVERGENCE LOOKS WEAK. SLGTLY COOLER
AIR WILL ENSUE ON THURS. FOR NOW WILL KEEP PCPN OUT OF EXTENDED.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Local storm report, Jun 28, 3:22 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....D

0320 PM    EAGLE ROCK                MO   .88 INCH HAIL
06/28/01   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jun 28, 4:15 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PEOPLE TRAPPED IN HOME
                                          DUE TO HIGH WATER.
                                          RESCUE UNDERWAY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 86
                                          IMPASSABLE DUE TO HIGH
                                          WATER. . REPORTED BY
                                          EMERGENCY MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 37 WATER
                                          COVERED. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 28, 4:20 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LEOTA                     MO   WIND DAMAGE
06/28/01   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 28, 4:40 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 W POTTERSVILLE          MO   1 INCH HAIL
06/28/01   HOWELL                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 28, 5:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....H

0458 PM    PINEVILLE                 MO   1 INCH HAIL
06/28/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 28, 5:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    SPRINGFIELD               MO   WIND DAMAGE
06/28/01   GREENE                         TREES BLOWN DOWN IN
                                          SOUTHERN SPRINGFIELD.
                                          REPORTED BY LAW
 t                                         ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Jun 27, 7:37 PM CDTFlash Flood WarningSGFBarton, Jasper113 min
Jun 27, 8:56 PM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Jun 28, 3:02 PM CDTSevere Thunderstorm WarningSGFBarry58 min
Jun 28, 3:08 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 28, 3:25 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence50 min
Jun 28, 3:29 PM CDTSevere Thunderstorm WarningSGFNewton46 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningSGFHowell49 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningSGFMcDonald43 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningSGFGreene43 min
Jun 28, 5:50 PM CDTSevere Thunderstorm WarningSGFBarton40 min
Jun 28, 6:18 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jun 28, 6:33 PM CDTSevere Thunderstorm WarningSGFTaney42 min
Jun 28, 6:47 PM CDTFlash Flood WarningSGFChristian, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.